Alert archive / West Virginia / Special Weather Statements in 2011

Special Weather Statement, NWS Blacksburg, VA

August 6, 2011Greenbrier County, West Virginia

NWS Blacksburg, VA issued this special weather statement at Aug 6, 2011, 2:23 PM EDT for Greenbrier County, West Virginia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2011, 2:23 PM EDT (18:23 UTC)
Expired
Aug 6, 2011, 3:00 PM EDT
In force
37 min
Issued by
NWS Blacksburg, VA

County Greenbrier County, WV

The radar

The Roanoke radar (KFCX), 90 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 650 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
650 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
518 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

017 
WWUS81 KRNK 061823
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
223 PM EDT SAT AUG 6 2011

WVZ045-061900-
GREENBRIER WV-
223 PM EDT SAT AUG 6 2011

...A STRONG THUNDERSTORM WILL AFFECT GREENBRIER COUNTY...

AT 222 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER LEWISBURG...
MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. 

THIS STORM WILL BE NEAR GREENBRIER RIVER TRAIL AROUND 230 PM...
LEWISBURG AIRPORT AROUND 235 PM AND FRANKFORD AROUND 245 PM.

LAT...LON 3781 8021 3781 8022 3773 8056 3782 8063
      3798 8030

$$

16

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 6, 10:48 AM EDT, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 6, 10:48 AM EDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1048 AM EDT SAT AUG 6 2011

.SYNOPSIS...
A WEAK SOUTHEAST FLOW OF MOISTURE WILL CONTINUE ACROSS THE REGION
TODAY. A WAVE OF LOW PRESSURE WILL LIFT A STATIONARY FRONT ACROSS
SOUTHERN NORTH CAROLINA NORTHWARD INTO OUR AREA...BRINGING AN
INCREASE IN SHOWERS AND THUNDERSTORMS TODAY AND INTO THIS EVENING.
THE FRONT WILL LINGER IN THE AREA INTO SUNDAY...BEFORE WEAK HIGH
PRESSURE BUILDS IN LATE SUNDAY AND MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1045 AM SATURDAY...

LAZY FLOW ALOFT WILL PROMOTE SLOW MOVING SHRA/TSRA...0-6KM MEAN
WIND OF 5-10KTS. MORNING RNK SOUNDING INDICATED SOME CAPPING
AROUND 725 MB...BUT WITH A LITTLE HEATING AND LIFT FROM UPPER
LEVEL DISTURBANCE ALOFT...SHOULD BE ABLE TO OVERCOME CAP BEGINNING
17 UTC...1PM THIS AFTERNOON. WATER VAPOR IMAGERY INDICATES
MULTIPLE DISTURBANCES. ONE CENTERED NEAR RALEIGH NC...DRIFTING NE.
ANOTHER AXIS OF VORTICITY RUNS FROM WILLIAMSPORT PA-PITTSBURGH PA-
HUNTINGTON WV... AND YET ANOTHER AXIS FROM SW INDIANA TO WRN TN.
CURRENT THINKING IS AXIS FROM IPT-PIT-HTS...WILL MOVE ESE TO
ALONG THE BLUE RIDGE THIS AFTERNOON AIDING IN LIFT TO OVERCOME
WEAK CAP. THIS SHOULD RESULT IN DEVELOPMENT OF SCATTERED TO
NUMEROUS SHOWERS WITH EMBEDDED THUNDERSTORMS. FOR NOW WILL
MAINTAIN 40-60 PERCENT POPS...BUT MAY NEED TO RAISE POPS FOR
CERTAIN AREAS IF SHOWERS BECOME ORGANIZED. ABUNDANT LOW LEVEL
MOISTURE AND LOW LEVEL SOUTHEAST UPSLOPE FLOW IS LIMITING THE
SOLAR INSOLATION SO DO NOT THINK WE GET UNSTABLE ENOUGH TO PROMOTE
SEVERE STORMS. HOWEVER...DUE LOW MEAN WIND THINK SLOW STORM
MOVEMENT WILL INCREASE RESIDENCE TIME OF RAINFALL AND POTENTIAL
FOR POOR DRAINAGE FLOODING.

THE 09Z RNK ARW WRF MODEL INDICATES SHRA/TSRA TO DEVELOP ALONG THE
VA/WV HIGHLANDS AND NC HIGH COUNTRY BETWEEN 1-3PM THIS
AFTERNOON...FOLLOWED BY A SLOW DRIFT INTO THE FOOTHILLS AND
PIEDMONT DURING THE LATE AFTERNOON AND EVENING. ADDITIONAL
SHRA/TSRA ARE ALSO FORECAST TO MOVE EAST ACROSS TN/KY AND SRN OH
ASSOCIATED WITH ANOTHER UPPER LEVEL DISTURBANCE...ENTERING OUR WRN
CWA DURING THE EVENING AND EARLY TONIGHT.

HIGH TEMPERATURES THIS AFTERNOON WILL BE DEPENDENT ON HOW MUCH SUN
CAN BLEED THROUGH THE CLOUDY MOIST BOUNDARY LAYER. THE MOUNTAIN
COUNTIES MAY ACTUALLY EXPERIENCE MORE SUN THIS AFTERNOON PER THE
HIGHER TERRAIN POKING ABOVE THIS DEEPER MOISTER. WILL CONTINUE TO
FOLLOW THE COOLER GUIDANCE VALUES...ALTHOUGH THIS COOLNESS IS
RELATIVE. THE HIGH DEWPOINTS...READINGS IN THE L70S...WILL STILL
MAKE FOR A HUMID STICKY AFTERNOON.

TONIGHT...AS THE MID LEVEL TROF AXIS PUSHES EAST OF THE FORECAST
AREA...THE LOW LEVEL FLOW VEERS TO THE SOUTHWEST...RESULTING IN
DRYING FROM WEST TO EAST. KEPT A CHANCE FOR PRECIPITATION...MAINLY
IN THE NORTH ALONG THE EXPECTED LOCATION OF THE SFC BOUNDARY.
A BLEND OF THE GFS/NAM MOS WAS USED FOR LOWS...WHICH WILL STILL BE
ABV NORMAL.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
AS OF 320 AM SATURDAY...

EXPECT TO SEE GRADUAL DRYING TREND FROM NORTHWEST TO SOUTH OVER THE
BLACKSBURG FORECAST AREA ON SUNDAY AS COOL FRONT SWEEPS SOUTHEAST
THROUGH THE AREA AND AS POST FRONTAL WESTERLY WINDS OVERSPREAD THE
REGION. DESPITE ARRIVAL OF SLIGHTLY COOLER AIR...INCREASING POST
FRONTAL INSOLATION AND GOOD COMPRESSIONAL HEATING EAST OF THE BLUE
RIDGE SHOULD MAINTAIN TEMPERATURES AT LEAST AT SEASONAL LEVELS...IF
NOT A BIT ABOVE...RANGING FROM THE UPPER 70S TO MID 80S IN THE
MOUNTAINS...TO MID 90S IN THE PIEDMONT.

SUNDAY NIGHT LOOKS TO BE MAINLY DRY ACROSS MOST AREAS...WITH
POSSIBLE EXCEPTION OF EXTREME SOUTHERN/SOUTHWESTERN SECTIONS...WHERE
HIGHER THETA-E AIR WILL RESIDE CLOSER TO FRONTAL BOUNDARY THAT WILL
BEGIN TO STALL JUST SOUTH OF THE BLACKSBURG FORECAST AREA IN ADVANCE
OF NEXT UPSTREAM SHORT WAVE. DESPITE AT LEAST PARTIALLY CLEARING
SKIES IN MOST SECTIONS...A LIGHT MIXING WIND WILL HELP TO KEEP
OVERNIGHT TEMPERATURES FROM FALLING MUCH LOWER THAN THE 60S IN THE
MOUNTAINS...WITH LOWER 70S COMMON ACROSS THE PIEDMONT.

SHORT WAVE RACING EAST THROUGH THE LOWER GREAT LAKES ON MONDAY WILL
HELP TO STRENGTHEN WESTERLY LOWER TROPOSPHERIC FLOW OVER THE MID
ATLANTIC REGION AHEAD OF COOL FRONT THAT WILL SWEEP SOUTHEAST
THROUGH THE AREA BY LATE IN THE DAY. SOME OF THE HEAT CURRENTLY
RESIDING OVER THE CENTRAL PLAINS WILL BE ENTRAINED EASTWARD IN
ADVANCE OF THE FRONT...RESULTING IN ANOTHER HOT DAY ACROSS MUCH OF
THE BLACKSBURG FORECAST AREA...ESPECIALLY EAST OF THE BLUE
RIDGE...WHERE DOWNSLOPING AND COMPRESSIONAL HEATING WILL BE MOST
PRONOUNCED. THREAT EXISTS OF REACHING CENTURY MARK ACROSS SOME OF
THE PIEDMONT COUNTIES...BUT AT THE PRESENT TIME...SCATTERED TO
BROKEN CLOUDS SHOULD BE SUFFICIENT ENOUGH TO HOLD TEMPERATURES IN
THE 80S ACROSS THE MOUNTAINS...WITH MID TO UPPER 90S EXPECTED ACROSS
THE PIEDMONT.

STRONG WARM ADVECTION EARLY...TO BE FOLLOWED BY APPROACH AND PASSAGE
OF COOL FRONT/TROF DURING THE AFTERNOON SHOULD BE SUFFICIENT TO FIRE
OFF WIDELY SCATTERED TO SCATTERED SHOWERS/THUNDERSTORMS DURING THE
DAY...ESPECIALLY DURING THE AFTERNOON HOURS ALONG AND WEST OF THE
BLUE RIDGE. STRONG DOWNSLOPING COMPONENT EAST OF THE BLUE RIDGE
SHOULD BE ENOUGH TO MINIMIZE THREAT OVER THE PIEDMONT COUNTIES.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AS OF 330 PM FRIDAY...

SHOWERS MOVING ACROSS THE MOUNTAINS WILL FADE THROUGH THE EVENING
MONDAY NIGHT. BY TUESDAY AFTERNOON...SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND MAY LINGER DEEPER
INTO TUESDAY NIGHT/WEDNESDAY MORNING AS ANOTHER FRONT TRACKS
ACROSS THE REGION. MODELS PORTRAYING A PREDOMINANTLY WEST WIND FOR
MOST OF THE PERIOD...THEREFORE RAIN CHANCES WILL BE BEST ACROSS THE
WEST AND FADE MOVING EAST THROUGH WEDNESDAY NIGHT. LEFT A SLIGHT
CHANCE IN FOR THURSDAY FOR POSSIBLE TIMING DIFFERENCES BUT THURSDAY
AND FRIDAY LOOK DRY.

TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH WEDNESDAY...THEN THE
COLD FRONT WILL BRING DRIER COOLER AIR TO THE REGION. TEMPERATURES
COULD DROP BELOW NORMAL THURSDAY AND FRIDAY WITH HIGHS IN THE 80S
AND LOWS NEAR 60.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
AS OF 720 AM SATURDAY...

IFR TO MVFR CIGS WERE OBSERVED AT MOST TAF SITES THIS
MORNING...THANKS TO A MOIST SOUTHEAST LOW LEVEL FLOW.
CIGS AND VISIBILITIES WILL BE SLOW TO IMPROVE TODAY...WITH
CLOUDS SLOWLY LIFTING BY LATE MORNING/EARLY AFTERNOON.

WIDELY SCATTERED SHOWERS...MAINLY EAST OF THE BLUE RIDGE...WILL
ALSO SLOWLY SUBSIDE BY EARLY AFTERNOON. AS AN UPPER LEVEL LOW
PRESSURE SYSTEM APPROACHES FROM THE WEST...SHOWERS AND
THUNDERSTORMS WILL DEVELOP IN THE MOUNTAINS DURING THE
MORNING...THEN PROGRESS EAST THROUGH THE DAY. OCNL MVFR
CONDITIONS...AND THE POSSIBILITY OF PERIODS OF IFR CONDITIONS
EXIST IN THE STRONG STORMS WHICH WILL PRODUCE HEAVY RAINS.

COVERAGE OF PRECIPITATION SHOULD BE LESS BEHIND THE DEPARTING
UPPER LEVEL SYSTEM SATURDAY AND INTO SUNDAY....BUT SCATTERED
SHOWERS AND STORMS ARE STILL POSSIBLE INTO AT LEAST SUNDAY WITH
THE FRONTAL BOUNDARY STILL IN THE REGION...BUT THE OVERALL TREND
DURING THE DAY SUNDAY WILL BE FOR IMPROVING FLIGHT CONDITIONS.

INTO NEXT WEEK THE PATTERN LOOKS TO REMAIN FAIRLY ACTIVE WITH
PERIODIC WEAK FRONTS PASSING THROUGH FROM THE WEST...BRINGING THE
POTENTIAL FOR SCATTERED THUNDERSTORM ACTIVITY WITH EACH ONE...BUT
THERE COULD BE A DAY OR TWO BREAK IN THE ACTION EARLY IN THE WEEK
BEHIND A STRONGER FRONT.

&&

.CLIMATE...
RECORD HIGH MINIMUM TEMPERATURES FOR SATURDAY AUGUST 6TH:

ROANOKE...74 SET IN 2007
LYNCHBURG...81 SET IN 1918
DANVILLE...75 SET IN 1981
BLACKSBURG...68 SET IN 2007
BLUEFIELD...72 SET IN 2006

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PH
NEAR TERM...PH/PM
SHORT TERM...WERT
LONG TERM...RCS
AVIATION...JH/PH
CLIMATE...
Hazardous weather outlook, Aug 6, 4:19 AM EDT, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
419 AM EDT SAT AUG 6 2011

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-071000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
419 AM EDT SAT AUG 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TODAY.
THUNDERSTORMS WILL BRING HEAVY DOWNPOURS...WHICH MAY PRODUCE
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 6, 2:00 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
200 PM EDT SAT AUG 6 2011

VAZ016-017-032-061900-
CARROLL VA-FLOYD VA-PATRICK VA-
200 PM EDT SAT AUG 6 2011

...A STRONG THUNDERSTORM WILL AFFECT CARROLL...FLOYD AND PATRICK
COUNTIES...

AT 152 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER FANCY GAP...
MOVING EAST AT 15 MPH.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR GLADESBORO AROUND 210 PM...DUGSPUR AROUND 220
PM...GROUNDHOG MOUNTAIN...AND ARARAT AROUND 230 PM...LAUREL FORK
AROUND 235 PM...WILLIS AROUND 250 PM AND MEADOWS OF DAN AROUND 255
PM.

LAT...LON 3657 8080 3677 8084 3692 8049 3698 8015
      3690 8020 3687 8023 3686 8021 3670 8028
      3656 8043
Special weather statement, Aug 6, 2:23 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
223 PM EDT SAT AUG 6 2011

WVZ045-061900-
GREENBRIER WV-
223 PM EDT SAT AUG 6 2011

...A STRONG THUNDERSTORM WILL AFFECT GREENBRIER COUNTY...

AT 222 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER LEWISBURG...
MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR GREENBRIER RIVER TRAIL AROUND 230 PM...
LEWISBURG AIRPORT AROUND 235 PM AND FRANKFORD AROUND 245 PM.

LAT...LON 3781 8021 3781 8022 3773 8056 3782 8063
      3798 8030

16

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 2:00 PM EDTSpecial Weather StatementRNKCarroll, Floyd60 min
Aug 6, 7:02 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania, City of Danville43 min
Aug 6, 7:13 PM EDTSpecial Weather StatementRNKPittsylvania47 min

Nearby

Special Weather Statements in West Virginia, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.